DAPSONE HYPERSENSITIVITY SYNDROME: A COMPLICATION OF DAPSONE THERAPY

  • LAKSHMI NARASIMHA GUNTURU Department of Pharmacy Practice, Annamacharya College of Pharmacy, Rajampeta, Andhra Pradesh, India.
  • SUNAINA V Department of Pharmacy Practice, Annamacharya College of Pharmacy, Rajampeta, Andhra Pradesh, India.
  • REDDY SANTHOSH C Department of Pharmacy Practice, Annamacharya College of Pharmacy, Rajampeta, Andhra Pradesh, India.
  • HARI KIRAN VN Department of Pharmacy Practice, Government General Hospital, Anantapuram, Andhra Pradesh, India.

Abstract

Dapsone is chemically sulfonamide with its leprostatic mechanism used in the treatment of Hansen’s disease. It is one of the safest drugs in leprosy patients. Apart from its safety, it is associated with various adverse effects such as hemolytic anemia, allergic dermatitis, agranulocytosis, methaemoglobinemia, and dapsone hypersensitivity syndrome (DHS). DHS typically presents with fever, skin eruptions, Jaundice, and hepatomegaly (organ involvement). We present a case of 35-year-old female attended to Government General Hospital with complaints of fever, skin rashes, and yellowish discoloration of the eyes. She had past medication history of dapsone taken for paucibacillary leprosy for 4 weeks. Her symptoms appeared after a month and become intolerable to dapsone. Laboratory investigations revealed hepatomegaly, anemic with jaundice. Based on dermatological examination, her diagnosis was confirmed as DHS. The drug was stopped and the patient was treated with drugs for the symptomatic cure. She was recovered from her condition and the multibacillary leprosy multidrug treatment regimen was continued without dapsone.

Keywords: Hansen’s disease, Dapsone hypersensitivity syndrome, Skin eruptions, Hepatomegaly

References

1. Vinod KV, Arun K, Dutta TK. Dapsone hypersensitivity syndrome: A rare life threatening complication of dapsone therapy. J Pharmacol Pharmacother 2013;4:158-60.
2. Grace M. An unusual case of dapsone syndrome. Indian Dermatol Online J 2011;2:88-90.
3. Swetha S, Vyshnavi P, Geethanjali K, Nedamanuru K. A Case Report on Dapsone Syndrome in Leprosy Patient, EC Pulmonology and Respiratory Medicine; 2018. p. 522-4.
4. Lakshmi R, Liniya S, Vijayalakshmi S. Dapsone induced hypersensitivity syndrome-a case report. Int J Pharm Pharm Sci 2015;7:585-7.
5. Kesari HV, Gawali UP, Agharia MA. Dapsone hypersensitivity syndrome: A potentially fatal condition-case report. J Clin Diagn Res 2017;11:1-3.
6. Sinha P, Das P, Sharma N, Bhattacharjee S. A case of Hansen’s disease presenting with sulfone syndrome and hemolytic anemia. J Mar Med Soc 2018;20:67-9.
7. Guragain S, Upadhayay N, Bhattarai BM. Adverse reactions in leprosy patients who underwent dapsone multidrug therapy: A retrospective study. Clin Pharmacol 2017;9:73-8.
Statistics
61 Views | 25 Downloads
Citations
How to Cite
GUNTURU, L. N., V, S., SANTHOSH C, R., & KIRAN VN, H. (2021). DAPSONE HYPERSENSITIVITY SYNDROME: A COMPLICATION OF DAPSONE THERAPY. Innovare Journal of Medical Sciences, 9(2), 7-8. https://doi.org/10.22159/ijms.2021.v9i2.41008
Section
Case Study(s) / Case Report (s)